Steroid Abuse Put 60-Year-Old Bodybuilder in the Hospital
THURSDAY, July 26, 2018 -- In a report published online July 23 in BMJ Case Reports, doctors present the case of an amateur weight-lifter who developed non-ischemic cardiomyopathy after using anabolic-androgenic steroids (AAS).
The 60-year-old patient ignored medical advice to stop using AAS prior to a weightlifting competition. The patient was receiving testosterone replacement therapy as well as stem cell infusions, gotten illegally from his trainer. The result: A stay in the intensive care unit of a Texas hospital because his heart started to malfunction.
The final diagnosis was non-ischemic cardiomyopathy, putting him at high risk for cardiac arrest. The patient was discharged from the hospital with a drug regimen which included aspirin, carvedilol, digoxin, valsartan, and furosemide. It was recommended that he acquire a wearable cardioverter-defibrillator; however, financial constraints prevented this from occurring. Six-month follow-up showed recovery of left ventricular function.
"Most patients reported to have adverse cardiac effects while consuming AAS have been young individuals with low risk for cardiovascular disease," the authors write. "The effect of AAS on older populations has not been well described, with the age range of case reports being 20 to 51 years. Older age groups may have an increased sensitivity to myocardial injury, which in turn may translate to noxious cardiovascular events in AAS users."
© 2020 HealthDay. All rights reserved.
Posted: July 2018
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
- Monthly Update Archive
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.